Backprin

1 What is Backprin?

Brand: Backprin, Be-Flex Plus, By-Ache, Cafgesic Forte, Combiflex, Combiflex ES, Durabac, Durabac Forte, Genaced, Goodys Fast Pain Relief, Levacet, Pain-Off

Generic: Analgesic Combination, Acetaminophen/Salicylate

Acetaminophen, also known as paracetamol, was also introduced in the last century but has come into common use only since 1950. This drug is a good and promptly acting analgesic as well as antipyretic. 

On the contrary, salicylates are derivatives of salicylic acid and aspirin is the prototype drug which is responsible for most of the actions. It is one of the oldest analgesic-antiinflammatory drugs and is still frequently used.

Analgesic action of aspirin and paracetamol is additive. The central analgesic action of paracetamol (acetaminophen) is like aspirin (salicylate), i.e. it raises pain threshold, but has weak peripheral anti-inflammatory component. 

Acetaminophen and salicylate combination drugs are widely used to alleviate pain as well as fever. These are also used to relieve occasional pain caused by mild to moderate inflammation. Additionally, migraine headache is preferably treated with acetaminophen, aspirin, and caffeine combination.

These drugs are available without a doctor’s prescription in the following dosage forms:

  • Capsule
  • Capsule, Liquid Filled
  • Tablet
  • Packet

2 What to Know Before Using

If you are about to start a drug therapy, the risk-benefit ratio of taking the drug should be considered carefully. Here, the suitable drug therapy is chosen with active participation of both the doctor and the patient. 

There are some important factors such as drug interactions, metabolic impairment, hypersensitivity reaction, pregnancy, lactation etc. which may alter the desired therapeutic effects of such medications. 

Sometimes the presence of other health disorders affects the beneficial effects of this medicine and even may cause serious toxic effects. If you have had any allergic reactions to any medicine, you must inform your doctor about that. 

Further, make sure you mention your doctor if you have any other health problems or medical disorders, especially:

  • Any unusual or hypersensitivity reaction to such medications
  • Asthma, allergies, and alcohol abuse
  • Hepatitis or other liver ailments
  • Kidney diseases –associated with increased risk of serious side effects.
  • Ulceration of gastric mucosa or other stomach problems –aspirin or other combination drugs containing aspirin may make these conditions worse.
  • Gout –aspirin or other combination drugs containing aspirin can make this condition worse and can also lessen the beneficial effects of certain medicines used to treat gout.
  • Cardiovascular diseases –caffeine is a CNS stimulant and it is responsible for worsening of heart diseases.
  • Hemophilia or other bleeding disorders –increased chance of serious bleeding with aspirin.

In addition, certain drugs should not be used concurrently with such medications. Thus, it is always advised to consult with your doctor if you are in need of some other medications or even any over-the-counter medicine for another health problem to achieve desired therapeutic effects. 

Paracetamol is well tolerated at recommended doses and there are no significant drug interactions along with such medications. But some drug interactions of clinical significance may occur associated with aspirin therapy:

  • Aspirin displaces warfarin, naproxen, sulfonylureas, phenytoin and methotrexate from binding sites on plasma proteins: toxicity of these drugs may occur. Its antiplatelet action increases the risk of bleeding in patients on oral anticoagulants.
  • Aspirin at analgesic doses inhibits tubular secretion of uric acid and antagonizes uricosuric action of probenecid. Tubular secretion of methotrexate is also interfered.
  • Aspirin blunts diuretic action of furosemide and thiazides and reduces K+ conserving action of spironolactone.
  • Aspirin reduces protein bound iodine levels by displacement of thyroxin; but hypothyroidism does not occur.

However, studies performed in pregnant women with such medications have failed to demonstrate a risk to the fetus. Thus, this medicine can be used during pregnancy if clearly needed. 

Further, these medicines may excrete through breast milk in small amounts; however, they have not been reported to cause problems in nursing babies.

3 Proper Usage

The dosage schedule and the duration of drug therapy depend on the particular medical problem for which you are using this medicine. 

The therapeutic dose may also vary with patient’s condition or requirement and the strength of the medicine as well. Thus, you should use this medicine following the directions given by your doctor. 

Usages of acetaminophen or paracetamol:

  • Paracetamol is one of the most commonly used over-the-counter analgesic for headache, mild migraine, musculoskeletal pain, dysmenorrhea, etc. but is relatively ineffective when inflammation is prominent as in rheumatoid arthritis. The recommended dose is 325-650 mg which can be taken for 3-5 times in a day. In case of children, the therapeutic dose is 10-15 mg/kg.
  • Paracetamol is recommended as first choice analgesic for osteoarthritis by many professional bodies. It is one of the best drugs to be used as antipyretic, especially in children as there is no risk of Reye’s syndrome.

Usages of aspirin:

  • As analgesic for headache (including mild migraine), backache, myalgia, joint pain, pulled muscle, toothache, neuralgias and dysmenorrhea; it is effective in low doses (0.3-0.6 g 6-8 hourly).
  • Aspirin is effective as antipyretic in fever of any origin; dose is same as for analgesia. However, paracetamol, being safer, is generally preferred. Antipyretics are not useful in fever due to heat stroke; only external cooling lowers body temperature.
  • Aspirin is the first drug to be used in all cases of acute rheumatic fever; other drugs are added or substituted only when it fails or in severe cases (corticosteroids act faster). In a dose of 4-5 g or 75-100 mg/kg/day (in divided doses), it brings about marked symptomatic relief in 1-3 days. Dose reduction may be started after 4-7 days and maintenance doses (50 mg/kg/day) are continued for 2-3 weeks or till signs of active disease persist. Withdrawal should be gradual over the next 2 weeks.
  • Aspirin in a dose of 3-5 g/day is effective in most cases of rheumatoid arthritis; produces relief of pain, swelling and morning stiffness, but progress of the disease process is not affected.
  • In osteoarthritis, aspirin affords symptomatic relief only; may be used on ‘as and when required’ basis, but paracetamol is the first choice analgesic for most cases.
  • By inhibiting platelet aggregation aspirin lowers the incidence of reinfarction. Large studies have demonstrated that aspirin 60-100 mg/day reduces the incidence of myocardial infarction (MI): it is now routinely prescribed to post-infarct patients. 

If you miss any dose of this medicine, you should take it as soon as possible. But if it is time for your next dose, then you should skip the missed dose and go back to your regular treatment schedule. 

Further, it is advised to store the medicine in a closed container at room temperature away from heat, moisture, and direct light. All kinds of medicines should be kept out of the reach of children as well as outdated medicines should be disposed by an appropriate way.

4 Precautions to Take

Regular visits to your doctor are recommended to check that this medicine is working properly or not. In addition, the following guidelines should be followed while receiving such medications: 

  • Paracetamol is not recommended in premature infants (<2 kg) for fear of hepatotoxicity.
  • Aspirin is contraindicated in patients who are sensitive to it and in peptic ulcer, bleeding tendencies, in children suffering from chickenpox or influenza.
  • Since cases of hepatic necrosis have been reported, the use of such medications in chronic liver disease should be performed cautiously.
  • It should be avoided in diabetics, in those with low cardiac reserve or frank CHF and in juvenile rheumatoid arthritis.
  • Aspirin should be stopped 1 week before elective surgery.
  • Given chronically during pregnancy it may be responsible for low birth weight babies. Delayed or prolonged labor, greater postpartum blood loss and premature closure of ductus arteriosus are possible if aspirin is taken at or near term.
  • It should be avoided by breastfeeding mothers.
  • Avoid high doses in G-6PD deficient individuals –hemolysis can occur. 
  • When long-term use is necessary, it may be best to use either acetaminophen or a salicylate, but not both, unless prescribed by your doctor. 

5 Potential Side Effects

There are some unwanted side effects associated with each drug that usually do not need medical attention. These side effects usually go away during the treatment episode as your body adjusts to the medicine. 

Sometimes you may need to consult with the doctor if you notice any of the following toxic effects excessively. Your healthcare professional may advise you about the ways how to prevent or reduce the following unwanted side effects:

Adverse effects of acetaminophen (paracetamol):

  • Nausea and rashes occur occasionally, leukopenia is rare. \
  • If a large dose (>150 mg/kg or >10 g in an adult) is taken, serious toxicity can occur.
  • Acute paracetamol poisoning occurs especially in small children who have low hepatic glucuronide conjugating ability.
  • Fatality is common with >250 mg/kg.

Adverse effects of salicylates/aspirin:

  • Side effects that occur at analgesic dose (0.3-1.5 g/day) are nausea, vomiting, epigastric distress, increased occult blood loss in stools. The most important adverse effect of aspirin is gastric mucosal damage and peptic ulceration.
  • Hypersensitivity and idiosyncrasy –though infrequent, these can be serious. Reactions include rashes, fixed drug eruption, urticarial, rhinorrhea, angioedema, asthma and anaphylactic reaction. Profuse gastric bleeding occurs in rare instances. 
  • Antiinflammatory doses (3-5 g/day) produce the syndrome called salicylism –dizziness, tinnitus, vertigo, reversible impairment of hearing and vision, excitement and mental confusion, hyperventilation and electrolyte imbalance.
  • Aspirin therapy in children with rheumatoid arthritis has been found to raise serum transaminases, indicating liver damage. Most cases are asymptomatic but it is potentially dangerous.
  • An association has been noted between salicylate therapy and Reye’s syndrome, a rare form of hepatic encephalopathy seen in children having viral (varicella, influenza) infection.
  • In adult also, long-term therapy with high dose aspirin can cause insidious onset hepatic injury. Salt and water retention occurs in a dose related manner.
  • Acute salicylate poisoning is more common in children. Fatal dose in adults is estimated to be 15-30 g, but is considerably lower in children. Serious toxicity is seen at serum salicylate level >50 mg/dl.
Top